Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 17, 2009, 7:45 AM EDT for Greene County, Tennessee. It was in force for 82 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 7:45 AM EDT (11:45 UTC)
- Expired
- Jun 17, 2009, 9:07 AM EDT
- In force
- 82 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Greene County, TN
The radar
The Knoxville radar (KMRX), 49 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:30 AM EDT | FLASH FLOOD | Greeneville, TN | FLOODING ALL OVER SOUTHERN HALF OF COUNTY AND IN GREENEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 171145
FFWMRX
TNC059-171345-
/O.NEW.KMRX.FF.W.0013.090617T1145Z-090617T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 AM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF GREENEVILLE...
* UNTIL 945 AM EDT
* AT 737 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING NEAR THE GREENEVILLE AREA. SEVERAL ROADS IN THE CITY OF
GREENEVILLE WERE REPORTED FLOODED...SUCH AS HANEY HILL.
ALSO...SMALL STREAM FLOODING WAS REPORTED ACROSS THE GREENEVILLE
AREA. THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WAS MOVING
SOUTHEAST AT 30 MPH ACROSS GREENE COUNTY. RAINFALL IN EXCESS OF 2
INCHES HAS BEEN REPORTED.
* LOCATIONS IN THE WARNING INCLUDE...GREENEVILLE AND TUSCULUM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3600 8276 3595 8277 3592 8282 3595 8286
3595 8290 3611 8307 3619 8314 3623 8309
3636 8287 3608 8258
$$
DH2 follow-up statements
000
WGUS74 KMRX 171240
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 AM EDT WED JUN 17 2009
TNC059-171345-
/O.CON.KMRX.FF.W.0013.000000T0000Z-090617T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE TN-
840 AM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR
GREENE COUNTY...
AT 833 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
SEVERAL REPORTS OF FLOODED ROADWAYS ACROSS GREENE COUNTY...SUCH AS
HANEY HILL AND SUSONG MEMORIAL. WHEN TRAVELING THIS MORNING...DRIVE
WITH CAUTION.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUSCULUM AND
GREENEVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3600 8276 3595 8277 3592 8282 3595 8286
3595 8290 3611 8307 3619 8314 3623 8309
3636 8287 3608 8258
$$
DH000
WGUS74 KMRX 171307
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
907 AM EDT WED JUN 17 2009
TNC059-171317-
/O.CAN.KMRX.FF.W.0013.000000T0000Z-090617T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE TN-
907 AM EDT WED JUN 17 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENE COUNTY...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.
LAT...LON 3600 8276 3595 8277 3592 8282 3595 8286
3595 8290 3611 8307 3619 8314 3623 8309
3636 8287 3608 8258
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:20 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 17, 3:20 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT WED JUN 17 2009 .SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP BLEND DURING THE SHORT TERM. .LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION. TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE. THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY. WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS EACH DAY. && .POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 92 71 95 71 95 / 50 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 67 93 70 93 / 60 30 20 10 10 OAK RIDGE, TN 86 67 92 70 93 / 60 30 20 10 10 TRI CITIES AIRPORT, TN 83 64 88 64 90 / 70 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && 99/24
Hazardous weather outlook, Jun 17, 3:37 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 337 AM EDT WED JUN 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 17, 4:00 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 400 AM EDT WED JUN 17 2009 VAZ001-002-005-170915- LEE-SCOTT-WISE- 400 AM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF NORTON...LEE... SCOTT AND WISE COUNTIES... AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF VIPER TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...MOVING EAST AT 35 MPH. THESE STORMS WILL BE NEAR... JONESVILLE BY 435 AM EDT. PENNINGTON GAP BY 440 AM EDT. BIG STONE GAP BY 500 AM EDT. WISE BY 510 AM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:17 PM EDT | Tornado Warning | MRX | Johnson | 43 min |
| Jun 17, 4:37 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 53 min |
| Jun 17, 5:01 AM EDT | Tornado Warning | MRX | Claiborne, Grainger, Hancock | 44 min |
| Jun 17, 5:21 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 54 min |
| Jun 17, 5:49 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 56 min |
| Jun 17, 6:21 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 24 min |
| Jun 17, 6:33 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| Jun 17, 6:38 AM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more | 3 hr |
| Jun 17, 7:13 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 47 min |
| Jun 17, 7:15 AM EDT | Severe Thunderstorm Warning | MRX | Cocke | 18 min |
| Jun 17, 10:01 AM EDT | Flash Flood Watch | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 13 hr |
| Jun 17, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 65 min |
| Jun 17, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 55 min |
| Jun 17, 2:06 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 54 min |
| Jun 17, 2:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Sevier | 63 min |
| Jun 17, 2:26 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi | 64 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 44 min |
| Jun 17, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Jun 17, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jun 17, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 58 min |
| Jun 17, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 62 min |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 29 min |
| Jun 17, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 32 min |
| Jun 17, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 66 min |
| Jun 17, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 56 min |
| Jun 17, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Jun 17, 4:53 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more | 3 hr |
| Jun 17, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 56 min |
| Jun 17, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 64 min |
| Jun 17, 5:29 PM EDT | Flash Flood Warning | MRX | Campbell, Claiborne, Union | 3 hr |
| Jun 17, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 66 min |
| Jun 17, 6:34 PM EDT | Flash Flood Warning | MRX | Grainger, Hamblen, Jefferson, Union | 3 hr |
| Jun 17, 6:37 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 53 min |
| Jun 17, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
| Jun 17, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 50 min |
| Jun 17, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 63 min |
| Jun 17, 7:21 PM EDT | Tornado Warning | MRX | Campbell, Scott | 39 min |
| Jun 17, 7:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 61 min |
| Jun 17, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 58 min |
| Jun 17, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 57 min |
| Jun 17, 7:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.